Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Sep 3, 2021, 2:07 PM MDT for Eddy County, New Mexico. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2021, 2:07 PM MDT (20:07 UTC)
- Expired
- Sep 3, 2021, 2:30 PM MDT
- In force
- 23 min
- Issued by
- NWS Midland/Odessa, TX
- Hail
- 0.25 in
- Wind
- 50
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 179 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1979 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
404
WWUS84 KMAF 032007
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
207 PM MDT Fri Sep 3 2021
NMZ027-028-032030-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
207 PM MDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of southwestern Eddy
and northern Culberson Counties through 230 PM MDT...
At 207 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad Caverns National Park, or 23 miles northeast of Pine
Springs, moving west at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carlsbad Caverns National Park and Whites City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3230 10465 3221 10437 3200 10439 3200 10455
3201 10477
TIME...MOT...LOC 2007Z 107DEG 11KT 3213 10454
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
88What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Sep 3, 1:16 PM MDT, 51 minutes earlier.
Area forecast discussion, Sep 3, 1:16 PM MDT, 51 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 216 PM CDT Fri Sep 3 2021 ...New SHORT TERM, LONG TERM... .AVIATION... (18Z TAFS) Issued at 1220 PM CDT Fri Sep 3 2021 VFR conditions will prevail through the forecast period with southeasterly winds around 10-15kt that may be intermittently gusty this afternoon and evening. While thunderstorms are possible once again today, particularly for western terminals, low confidence in timing/location precludes TS mention at this time. Thus, will monitor and amend as needed. Winds could become erratic and gusty in the vicinity of any storms or associated outflow boundaries, with brief MVFR conditions possible in heavy rain. && .SHORT TERM... (This afternoon through Saturday night) Issued at 202 PM CDT Fri Sep 3 2021 Convection got off to an early start today, with storms already ongoing across portions of the Guadalupe and Davis Mountains. While most of the storms this afternoon into this evening are expected to remain across the higher terrain and immediate adjacent plains, it's not out of the question for additional isolated storms to develop elsewhere, contingent on remnant outflow boundaries from yesterday's convection. Similar to recent days, locally heavy rainfall remains the primary concern with storms that develop, with potential for localized flooding or flash flooding. Concerns are greater for those areas across complex terrain (mountains, in the vicinity of canyons or arroyos, etc), urban areas, and those areas that may have received appreciable rainfall over the past couple of days. Lightning and gusty winds will also be possible with storms that develop, thus those with outdoor plans through this evening should stay aware of potential changing weather conditions. High temperatures this afternoon are on target to top out in the upper 80s to middle 90s for most, with upper 90s and lower 100s possible for portions of the Rio Grande Valley, with another mild night ahead as low dip into the middle 60s and lower 70s. A shortwave traversing the northern Plains and into the Great Lakes Region will serve to further flatten the ridge over the southern CONUS on Saturday, but will result in little noticeable change to afternoon temperatures. Highs look to be similar to today, slightly above normal for early September in the upper 80s and lower to middle 90s for most, and hotter through the river valleys. A cold front associated with the aforementioned trough will sag across the Plains and Mississippi Valley Saturday afternoon and evening, though there's still considerable uncertainty as to how far south it will progress, dependent largely on the strength of the ridge. Currently, it looks like the front will stall just north of the region, resulting in storm chances mainly focused across portions of Southeast New Mexico and the northern Permian Basin Saturday and Saturday night, with a much better chance further north across eastern New Mexico, the Texas Panhandle, and into Oklahoma. Aside from the storms north on Saturday, there could also be some diurnally driven storms across the higher terrain from the Guadalupe Mountains south to the Davis Mountains, though no severe weather is expected. Lows Saturday night will be similar to tonight, in the middle 60s and lower 70s. && .LONG TERM... (Sunday through Thursday) Issued at 202 PM CDT Fri Sep 3 2021 Upper ridging across the area will shift west by Sunday allowing a bit of NW flow aloft. An upper trough moving across the Northern Plains could enhance this flow and send a cold front into the region late Sunday into Monday. Thunderstorms are expected to develop along the front Sunday afternoon across the TX Panhandle and move south overnight. It remains to be seen how far south the cold front and associated storms will move as the low level jet appears very weak at this time. The highest coverage of storms will be across the northern Permian Basin and SE NM Sunday evening and overnight. Convection will likely wane on Monday as heights already begin to increase from the west. Temperatures remain above normal Sunday before a slight cooldown Monday. Temperatures Monday will likely depend on how much cloud cover and precipitation coverage we see. If you have plans to be outside to celebrate Labor Day weekend, the weather should not be an issue for most. Upper ridging strengthens and builds back over the area later next week leading to hot and dry conditions. September is our wettest month on average and we do not see any widespread rain events in the extended right now. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 95 70 92 / 10 0 10 30 Carlsbad 70 92 68 87 / 20 20 20 50 Dryden 73 97 72 97 / 0 0 0 0 Fort Stockton 70 95 68 93 / 10 0 0 10 Guadalupe Pass 66 83 65 78 / 20 20 20 50 Hobbs 68 91 66 85 / 10 20 30 50 Marfa 60 87 60 86 / 10 10 10 20 Midland Intl Airport 71 94 70 92 / 10 0 10 30 Odessa 72 94 70 93 / 10 10 10 30 Wink 73 97 71 93 / 10 10 10 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...84 LONG TERM....29 AVIATION...84
Hazardous weather outlook, Sep 3, 1:11 PM MDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 211 PM CDT Fri Sep 3 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-041915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 211 PM CDT Fri Sep 3 2021 /111 PM MDT Fri Sep 3 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected, mainly over the higher terrain of West Texas and Southeast New Mexico. Any thunderstorms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. Heavy rainfall may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heavy rainfall is possible Saturday, mainly over Southeast New Mexico. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Sep 3, 2:07 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
207 PM MDT Fri Sep 3 2021
NMZ027-028-032030-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
207 PM MDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of southwestern Eddy
and northern Culberson Counties through 230 PM MDT...
At 207 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad Caverns National Park, or 23 miles northeast of Pine
Springs, moving west at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carlsbad Caverns National Park and Whites City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3230 10465 3221 10437 3200 10439 3200 10455
3201 10477
TIME...MOT...LOC 2007Z 107DEG 11KT 3213 10454
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
88The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:20 PM MDT | Areal Flood Advisory | MAF | Dawson, Gaines | 3 hr |
| Sep 2, 7:48 PM MDT | Flash Flood Warning | MAF | Dawson, Gaines | 2 hr |
| Sep 2, 9:10 PM MDT | Areal Flood Advisory | MAF | Upton | 2 hr |
| Sep 2, 9:14 PM MDT | Areal Flood Advisory | MAF | Winkler | 2 hr |
| Sep 2, 9:35 PM MDT | Areal Flood Advisory | MAF | Borden, Dawson | 3 hr |
| Sep 2, 10:41 PM MDT | Areal Flood Advisory | MAF | Andrews, Dawson, Gaines | 3 hr |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.